Clinical Practice Points
Myalgia due to statin use is difficult to differentiate from other causes, which may lead to unnecessary discontinuation of treatment. In this study, patients who previously reported symptoms while taking statins completed several pairs of double-blind statin or placebo challenges (n-of-1 trials). There were no statistically significant differences between myalgia and other pain measures during statin therapy versus placebo. Most patients resumed statin therapy after reviewing their results.
Use this study to:
- Start a teaching session with a multiple-choice question. We’ve provided one below.
- Ask your learners to generate a list of possible causes of myalgia. Ask them to list the statin-related myopathies (myalgia, myositis, and rhabomyolysis).
- How do they approach myalgia in patients who receive statin therapy? Do they always stop the drug? Do they rechallenge later? Discuss the results of another recent cohort study that found that most patients who were rechallenged after statin therapy was discontinued remained on the drug 1 year later.
- Ask your learners whether they routinely monitor hepatic function and creatine kinase levels in their patients on statins? Do they know that testing is only indicated if the patient has symptoms? See the clinical guideline synopsis below.
Guidelines and Controversies
The first of these papers summarizes key recommendations from a recent guideline, and the related commentaries discuss why the guideline has been so controversial. Controversy has surrounded the inclusion of a new calculator of 10-year risk for myocardial infarction and the decision to do away with targeted lipid treatment levels in favor of a fixed-dose strategy for at-risk populations.
Use these papers to:
- Review the recent recommendations for lipid management. Use Table 1 to summarize.
- Ask your learners about the advantages of each a treat-to-target and fixed-dose approaches to therapy.
- Discuss why guidelines often generate such controversy. What factors and special interests play a role in these controversies?
The guideline recommends annual screening for lung cancer with low-dose computed tomography in adults aged 55 to 80 years who have a 30–pack-year smoking history and currently smoke or have quit within the past 15 years. It recommends discontinuing screening once a person has not smoked for 15 years or develops a health problem that substantially limits life expectancy or the ability or willingness to have curative lung surgery.
Use this guideline to:
This concise summary is structured around answering key questions in the evaluation and care of a patient with asthma.
Use this paper to:
- Ask your learners how a diagnosis of asthma is made. What testing is necessary?
- National guidelines recommend that a diagnosis of asthma requires pulmonary function testing. Have your learners pull the charts of their patients with asthma. Has spirometry been performed at any time? If not, why not, and does your learner feel the diagnosis of asthma has been confidently made?
- Use the already prepared slide set to help you teach. Use the multiple-choice questions at the end to help you review—and log in and get CME credit for yourself by entering the answers.
- How do your learners assess whether a patient understands when to use each of his or her inhalers? How do they assess whether they are used correctly? Invite a nurse educator or pulmonologist to teach your group appropriate inhaler technique. You might be surprised how often the teaching is insufficient or incorrect.
A 56-year-old man is evaluated for a 2-week history of diffuse myalgia and gradually increasing weakness. The myalgia is significant and interferes with his daily activities. The patient has a history of hypothyroidism and hyperlipidemia. Four weeks ago, he started taking itraconazole for a confirmed diagnosis of fungal onychomycosis. Other medications are levothyroxine and simvastatin.
On physical examination, vital signs are normal. Muscle strength testing reveals mild proximal limb weakness. Hyporeflexia of the stretch reflexes is noted. Changes consistent with onychomycosis are present in the third and fourth toenails, bilaterally.
Results of laboratory studies show a hemoglobin level of 13.2 g/dL (132 g/L), a thyroid-stimulating hormone level of 3.0 μU/mL (3.0 mU/L), and a creatine kinase level of 934 units/L; 6 months ago, the creatine kinase level was 120 units/L.
Which of the following is the most appropriate management of this patient's disorder?
A. Decrease levothyroxine dosage
B. Discontinue simvastatin and itraconazole
C. Measure serum 1,25-dihydroxyvitamin D level
D. Obtain a muscle biopsy
B. Discontinue simvastatin and itraconazole
In a patient already taking a statin, the introduction of a drug that inhibits its breakdown can substantially increase the risk of myopathy.
Manage suspected drug-induced myopathy.
This patient should stop taking simvastatin and itraconazole. Statin medications may cause an acute or subacute painful proximal myopathy with rhabdomyolysis. Myalgia, with or without a slight increase in the serum creatine kinase level, is more commonly reported. A recent increase in statin dosage or the addition of another drug that inhibits cytochrome P3A4, which is the pathway by which most statins are metabolized, substantially increases the risk of myopathy. Drugs that strongly inhibit cytochrome P3A4 include macrolides, protease inhibitors, and azole antifungals (such as itraconazole); although fibric acid derivatives are only weak inhibitors of the cytochrome pathway, they are independently associated with muscle toxicity, particularly when administered concurrently with certain statin medications. Discontinuing the responsible medications generally results in gradual recovery from drug-induced myopathy.
This patient's thyroid-stimulating hormone level is within the target range for persons receiving thyroid replacement therapy. Therefore, decreasing the levothyroxine dosage is not indicated. Although most patients with hyperthyroidism do not report limb weakness as a presenting symptom, symmetric proximal limb weakness is typically found on examination. Other signs and symptoms of hyperthyroidism include anxiety, tremor, heat intolerance, insomnia, and weight loss. Myalgia and fatigue are also commonly reported. Serum creatine kinase measurement and findings on electromyography (EMG) are typically normal. After treatment of the thyrotoxic state, the myopathy usually resolves over several months.
Strong evidence suggests that vitamin D deficiency, even in the absence of osteomalacia, is associated with myalgia and proximal limb weakness. A low serum 1,25-dihydroxyvitamin D level can suggest the diagnosis. The serum creatine kinase level, however, is usually normal, as are EMG findings.
A muscle biopsy is not indicated. Polymyositis manifests as a symmetric muscle weakness that usually affects the proximal muscles. Affected patients may have difficulty with activities that involve raising their hands above their head and have difficulty rising from a chair and climbing stairs. Muscle pain in patients with an inflammatory myopathy is atypical and, if present, is generally mild. A diagnosis of an inflammatory myopathy is established in patients with a compatible clinical presentation accompanied by elevated serum muscle enzyme levels and characteristic pathologic findings on muscle biopsy. The distribution of this patient's weakness and prominent pain make inflammatory myositis unlikely and a muscle biopsy unnecessary.
Joy TR, Hegele RA. Narrative review: statin-related myopathy. Ann Intern Med. 2009;150(12):858-868. PMID: 19528564
These questions were derived from MKSAP® 16, the latest edition of the Medical Knowledge Self-Assessment Program.
From the Editors of Annals of Internal Medicine and Education Guest Editor, Gretchen Diemer, MD, FACP, Program Director in Internal Medicine, Thomas Jefferson University.